Minnesota, 2013

Blizzard in Minnesota, December 28, 2013

December 28, 2013 · NWS FGF · 8 events in 8 counties and zones

Widespread ground blizzard conditions occurred as cold air surged into the Northern Plains on gusty north winds. Some locations started the day with temperatures in the low 30s, but by late afternoon temperatures had dipped into the single digits above and below zero.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Widespread ground blizzard conditions occurred as cold air surged into the Northern Plains on gusty north winds. Some locations started the day with temperatures in the low 30s, but by late afternoon temperatures had dipped into the single digits above and below zero. Conditions were especially bad in open country where many locations issued no travel advisories.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Dec 27, 11:51 PM CST, 10 hours 30 minutes earlier.

Area forecast discussion, Dec 27, 11:51 PM CST, 10 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1151 PM CST FRI DEC 27 2013

.UPDATE...
ISSUED AT 1141 PM CST FRI DEC 27 2013

SURFACE LOW OVER SE SASK TO PROPAGATE SE ACROSS ND REMAINDER OF
THE OVERNIGHT. WITH LOWER CIGS...LIGHT MIXING AND LOW LEVEL
MOISTURE FROM TODAYS MELT COULD SEE SOME BR DEVELOPMENT AND ADDED
TO THE FORECAST. ALSO SOME PATCHY FZDZ REPORTED ACROSS NORTHERN VALLEY
AND SUPPORTED BY MODEL SOUNDINGS. AT THIS POINT DO NOT FEEL
WIDESPREAD ENOUGH FOR HEADLINES BUT ALSO INCLUDED IN THE UPDATE.
TEMPERATURES ACROSS THE SOUTH HALF OF THE FA STILL MILD AND RAISED
MINIMUM TEMPERATURES.

UPDATE ISSUED AT 930 PM CST FRI DEC 27 2013

COLDER AIR FILTERING SOUTHWARD JUST ACROSS THE INTERNATIONAL
BORDER WITH THE REMAINDER OF THE FA STILL MILD. ADJUSTED THE
TEMPERATURE CURVE A BIT TO ACCOUNT FOR CURRENT TEMPERATURES. ALSO
BASED ON CURRENT RADAR IMAGERY DELAYED BETTER CHANCES FOR SNOW
ALONG THE INTERNATIONAL BORDER A FEW HOURS. OTHERWISE FORECAST ON
TRACK.

UPDATE ISSUED AT 624 PM CST FRI DEC 27 2013

ONLY CHANGES THIS UPDATE WAS TO INCREASE CLOUDS OVER ALL BUT FAR
SW AND SE AND SC SAGS SOUTHWARD. TEMPERATURES REMAIN MILD WITH
COLD ADVECTION STILL NORTH OF THE INTERNATIONAL BORDER.

&&

.SHORT TERM...(THIS EVENING THROUGH SATURDAY NIGHT)
ISSUED AT 319 PM CST FRI DEC 27 2013

FORECAST CHALLENGE FOR THE SHORT TERM WILL BE POTENTIAL FOR
HEADLINES ON SATURDAY AS A RESULT OF SNOW...BLOWING SNOW AND
RAPIDLY FALLING TEMPERATURES/APPARENT TEMPERATURES. OVERALL THE
MODELS ARE FAIRLY SIMILAR WITH THE SFC FEATURES...AND WILL USE A
MODEL BLEND FOR THIS FCST PERIOD ALTHOUGH QPF VALUES ARE A BIT
MORE BULLISH THAN THE DRIER NAM.

THE MOST IMPORTANT FACTOR FOR TOMORROWS EVENT IS TODAY/S
TEMPERATURES. WE RAPIDLY ROSE ABOVE FREEZING TODAY...WITH NEARLY
THE ENTIRE CWA INTO THE MID 30S BY NOON. OVERALL...TEMPS RANGED
FROM ABOUT 33 F TO 43 F...WITH THE COLDEST TEMPS IN THE NORTHERN
VALLEY AND THE WARMEST TEMPS ACROSS SE ND.

TONIGHT...A WEAK SFC BOUNDARY WILL EXIT THE FAR EASTERN ZONES
EARLY THIS EVENING AND WESTERLY WINDS PLUS INCREASING SKY WILL
KEEP TEMPERATURES ON A SLOWER FALL THAN THE PAST FEW DAYS. A
SECOND SURFACE LOW (CLIPPER SYSTEM) WILL DROP INTO THE CENTRAL
DAKOTAS BY 12Z...AND UPPER LEVEL FRONTOGENETIC FORCING WILL RESULT
IN AN INITIAL BAND OF SNOW DEVELOPING ACROSS SOUTHERN
SASKATCHEWAN/MANITOBA WITH THE MAJORITY OF THE SNOWFALL NORTH OF
THE INTERNATIONAL BORDER. SOME COLDER AIR WILL FILTER INTO THE FAR
NORTH AS THEIR IS A POTENT ARCTIC AIRMASS BEHIND THE LOW. TEMPS
SHOULD NEAR ZERO IN AREAS SUCH AS LANGDON.

TOMORROW...A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS NORTH
DAKOTA BY 18Z SATURDAY AND PRESSURES WILL RAPIDLY RISE TOMORROW
AFTERNOON. THIS COUPLED WITH STRONG COLD ADVECTION FROM THE ARCTIC
AIRMASS WILL RESULT IN 25 MPH TO 35 MPH WINDS WITH HIGHER GUSTS
TOMORROW AFTERNOON. H925 WINDS ARE GENERALLY 30 KTS TO 40 KTS.
WITH THE DEGREE OF MELTING THE CURRENT SNOWPACK UNDERWENT
TODAY...WOULD LIKE TO SEE VALUES CLOSER TO 50 KTS IN ORDER TO BUST
OPEN THE CRUST LIKELY TO DEVELOP TONIGHT IN SUCH A DEGREE THAT
THEIR IS WIDESPREAD BLOWING SNOW. NEW SNOWFALL ACCUMULATIONS WILL
GENERALLY BE IN THE 1 TO 2 INCH RANGE...POSSIBLY HIGHER IN LAKE OF
THE WOODS AND ROSEAU...WHERE THE WINDS WILL BE CONSIDERABLY LESS.
IF SNOWFALL AMOUNTS AND/OR WINDS WOULD BE GREATER THAN FCST...NEAR
BLIZZARD CONDS COULD BE POSSIBLE SAT AFTERNOON. HOWEVER...IT
APPEARS THE MORE PROBABLE SCENARIO WILL BE SNOW AND BLOWING SNOW
ALONG AND NORTH OF THE I-94 CORRIDOR WITH THE GREATEST IMPACT
ALONG AND NORTH OF THE HWY 2 CORRIDOR. IF THE CRUST DOES NOT
ERODE...WE WILL SIMPLY HAVE SOME DRIFTING SNOW ALONG WITH RAPIDLY
DECREASING WIND CHILLS...MAKING A WIND CHILL ADVISORY THE MORE
APPROPRIATE HEADLINE. DUE TO SOME REMAINING UNCERTAINTY ON WIND
SPEED AND SNOWFALL AMOUNTS...WILL CONTINUE AN SPS IN LIEU OF
ADVISORY HEADLINES AS THE EVENT SHOULD NOT REALLY BEGIN TO
MATERIALIZE FOR ANOTHER 18 TO 24 HOURS. THERE IS A DECENT
CHANCE...HOWEVER...AN ADVISORY FOR SNOW AND BLOWING SNOW WILL BE
REQUIRED FOR TOMORROW AFTERNOON. LATER SHIFTS CAN ASSESS NEWER
MODEL DATA AND THE EXTENT OF THE CRUST EXPECTED TO DEVELOP TONIGHT
TO MAKE A BETTER INFORMED DECISION ON HEADLINES.

TOMORROW NIGHT...AN ARCTIC BLAST WILL RESULT IN RAPIDLY DECLINING
WIND CHILLS...WITH ADVISORY CRITERIA EXPECTED EARLY IN THE EVENING
FOLLOWED BY WIND CHILL WARNING CRITERIA OF 40 BELOW POSSIBLE AFTER
MIDNIGHT...AT LEAST ACROSS THE NORTHERN TIER OF ZONES IN MY CWA.

.LONG TERM...(SUNDAY THROUGH FRIDAY)
ISSUED AT 319 PM CST FRI DEC 27 2013

SUNDAY AND MONDAY...A FRIGID AIRMASS WILL RESULT IN SUB ZERO
TEMPERATURES FOR THE FIRST HALF OF THE LONG TERM. THERE IS A
SLIGHT CHANCE FOR SOME LIGHT SNOW TO FALL ACROSS SOUTHEASTERN ND
AS A VORT MAXIMA EMBEDDED IN THE NW FLOW MOVES ACROSS THE AREA ON
MON. MINIMAL ACCUMULATIONS OF SOME LIGHT FLUFF IS EXPECTED.

MONDAY NIGHT-FRIDAY...MODELS IN GOOD AGREEMENT INDICATING NORTHWEST
FLOW ALOFT. THERE IS SOME UNCERTAINTY REGARDING UPPER WAVES WITHIN
THIS FLOW...WHICH AFFECTS SNOW CHANCES. PERIOD WILL START OFF WITH
WELL BELOW NORMAL TEMPERATURES...POSSIBLY MODERATING BY THE END OF
THE WEEK. THE ALLBLEND WILL WORK WELL.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z SATURDAY NIGHT)
ISSUED AT 1141 PM CST FRI DEC 27 2013

MVFR/IFR CIGS TO CONTINUE ACROSS THE FA OVERNIGHT MOST AREAS AS
LOW APPROACHED FROM SOUTHERN SASK. WITH TODAYS SNOW MELT CANNOT
RULE OUT SOME LOWER VSBY IN BR DURING THE OVERNIGHT ALONG WITH
SOME PATCHY DRIZZLE OR FREEZING DRIZZLE. STILL EXPECTING
DETERIORATING CONDITIONS DURING THE DAY TOMORROW FROM N-S AS STRONG
COLD FRONT DROPS THROUGH THE FA. WILL SEE STRONG WIND ALONG WITH
-SN/BLSN WITH LOWEST VSBY AT THIS POINT ALONG AND NORTH OF HIGHWAY
2 WHERE SNOW WILL BE HEAVIEST. STRONG N WINDS NOT TO DIMINISH TIL
EVENING.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

UPDATE...VOELKER
SHORT TERM...TG/GUST/SPEICHER
LONG TERM...TG/SPEICHER
AVIATION...VOELKER
Hazardous weather outlook, Dec 28, 6:42 AM CST, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 AM CST SAT DEC 28 2013

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-291245-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS-
GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND-
WESTERN WALSH-
642 AM CST SAT DEC 28 2013

...A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL MIDNIGHT. A VARIETY
OF WINTER WEATHER IS EXPECTED THROUGH MIDNIGHT. FOR THIS
MORNING...SOME FREEZING DRIZZLE IS EXPECTED MAINLY OVER THE
NORTHERN RED RIVER VALLEY THROUGH NOON. THE FREEZING DRIZZLE
SHOULD SHIFT INTO NORTHWEST MINNESOTA THIS MORNING AND EAST OF THE
AREA THIS AFTERNOON.

ALSO NORTH WINDS WILL INCREASE TO 20 TO 30 MPH WITH HIGHER GUSTS
FOR LATE THIS MORNING INTO THIS EVENING. SNOW WILL FALL MAINLY
OVER THE NORTHERN RED RIVER WITH ONE TO TWO INCHES EXPECTED ALONG
THE INTERNATIONAL BORDER. ONLY A DUSTING OF SNOW IS FORECAST FOR
THE SOUTHERN RED RIVER VALLEY.

THE COMBINATION OF WIND AND FALLING SNOW WILL PRODUCE POOR
VISIBILITIES MAINLY IN THE NORTHERN RED RIVER VALLEY...ESPECIALLY
IN RURAL AREAS. IF WINDS BECOME STRONGER THAN EXPECTED OR HEAVIER
SNOW FALLS A BLIZZARD WARNING COULD BE NEEDED OVER PARTS OF THE
NORTHERN RED RIVER VALLEY.

ALSO WIND CHILLS WILL FALL INTO WIND CHILL ADVISORY CATEGORY BY
NOON AND THE LOW WIND CHILLS WILL SPREAD ACROSS THE RED RIVER
VALLEY THIS AFTERNOON. WIND CHILL ADVISORIES AND/OR WIND CHILL
WARNINGS WILL LIKELY REPLACE THE WINTER WEATHER ADVISORY AFTER
MIDNIGHT.

LOW PRESSURE OVER WESTERN NORTH DAKOTA WILL MOVE EAST TODAY.
FREEZING DRIZZLE WILL OCCUR FOR THIS MORNING ALONG A WARM FRONT
EAST OF THE LOW PRESSURE SYSTEM. ARCTIC AIR OVER CANADA WILL
FOLLOW THE LOW PRESSURE SYSTEM PASSAGE AND BRING COLD AIR INTO
THE AREA LATE THIS MORNING AND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND CHILL ADVISORIES AND/OR WIND CHILL WARNINGS MAY BE NEEDED SUNDAY
THROUGH TUESDAY FOR MUCH IF NOT ALL OF EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

HOPPES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 blizzard. Local standard time, as filed.

Blizzard, Kittson

When
December 28, 10:21 AM CST to 6:46 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Blizzard, West Marshall

When
December 28, 10:21 AM CST to 6:46 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Blizzard, West Polk

When
December 28, 11:01 AM CST to 9:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Blizzard, Norman

When
December 28, 1:57 PM CST to 9:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Blizzard, Clay

When
December 28, 1:57 PM CST to 9:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Blizzard, Wilkin

When
December 28, 1:57 PM CST to 9:00 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Blizzard, West Otter Tail

When
December 28, 1:57 PM CST to 9:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Blizzard, Grant

When
December 28, 1:57 PM CST to 9:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2013Every state in 2013This day in weather historyWarnings in Minnesota, December 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 483969, 483970, 483971, 483972, 483973, 483974, 483975, 483976.